Complication from Insulin Reaction?...

By Spiderchicky Latest Reply 2009-03-13 20:38:34 -0500
Started 2008-06-10 11:54:37 -0500

Hi Everyone, I wanted to ask if anybody knew if there could be possible side effects or complications from a "prolonged" insulin reaction…My husband had one last night and we're not sure if it lasted several hours, the usual shaking didn't happen, it was quite different from previous reactions. We're worried he may not be able to work tomorrow, he fears he may pass out, he's 32…any feedback would be greatly appreciated.

12 replies

southern_ lady
southern_ lady 2009-03-13 16:24:40 -0500 Report

I have had a low blood sugar and they are awful, I was shaking and sweating
and very weak,,my B.S. was 45,I make sure
to have something in my purse for that now.

2009-03-12 23:20:07 -0500 Report

I call em insulin reactions, or I just say 'low', when it's really down. I can't form the word hypoglycemic when I can barely say low.

When mine crashes really hard like it has been known to do, I get a rush of heaviness in my chest, and quake, not shake, inside. Most the time it just hits me, and it takes quite a bit to get it back up again.

jsd2005 2009-03-13 08:14:59 -0500 Report

Generally an insulin reaction is experienced by those who take insulin. A low blood sugar reaction is experienced by those who take oral meds.

Regardless, any reaction should not be too lengthy as it can cause problems. You need to have glucose tablets, or some type of item available that will raise your sugar rapidly. Sometimes, it's lifesavers or hard candy. Some of these items are expensive. so people find good alternatives. Also, you have to be in a state that you can eat or swallow these in order for them to work. Glucagon or an oral gel that is placed between the lower cheek and gum are generally used when the sugar is extremely used and the person in incoherent or combative and unable to follow direction and can't take the tabs or any other oral device designed to increase the sugar.

Generally, most people once they experience a low, never forget the symptoms and feel the same way each time. It depends on the level of the blood sugar.

Ask your Dr. what you can do and what is the best option for you. hope this is useful.

2009-03-13 20:38:34 -0500 Report

I've been a Type 1 for 17 years now, and insulin reactions are no biggie anymore, I know what needs to be done, and believe me, my purse is constantly loaded with those horse sugar pills, I won't take the gel, cause it's nasty, I have a ready steady onhand supply of a couple different kinds of juices in my fridge, I have at LEAST a dozen tootsiepops in my purse too. My sugars have been in the 1000's to 32. For the most part, I can say, with no sense of happiness about it, 'been there, got the t shirt'.

jsd2005 2009-03-12 19:52:14 -0500 Report

An insulin reaction may be characterized by many different symptoms, Usually, people will experience confusion, shakiness and sweating and an overall ill feeling, headache, anxiety. dizziness and increased heart rate. I'm concerned about the period of time you feel this may have lasted as yes, there can be serious complications.

When the blood sugar is too low, there is not enough blood or energy going to the brain. That is why we see so many of the symptoms I just mentioned. Prolonged low levels of blood glucose can cause neurological damage and even death.

There are a number of possible causes of hypoglycemia. Such as, missed meals, low carbohydrate meals, increased activity, error in insulin dosage and others reasons as well.

How did you treat this episode or what did you to to correct the problem. Generally the recommendation is 2-3 tsp of sugar, juice with 2tsp of sugar added. Many people on insulin also have glucagon available and should. This is an injectable hormone that causes the blood sugar to rise.

My recommendation would be to go directly to a local ED if this ever occurs again. Certainly make sure your Dr. is aware that this occurred. Is this the only time, has it occurred more than once and how often does it occur are all questions the Dr. will want answers to.

Goof luck and I hope your husband feels better

Richard157 2009-02-28 09:42:34 -0600 Report

Your husband had a hypoglycemic episode. That is frequently referred to as a "hypo". To keep from having hypos during the night I used to set my alarm and test at least twice during the night. If I started dropping at 2am I would eat something with fast acting carbs (glucose tablets are good for this) and that would prevent a low from happening. Another way of dealing with this is to eat a high protein snack just before going to bed. The Extend Bars that someone else mentioned are a good choice. Some cheese or peanutbutter with a few crackers are used by many diabetics. High protein digests slowly and will help maintain a higher blood sugar level during sleep. Good luck to both of you!


CALpumper 2008-06-12 07:45:57 -0500 Report


If he is ever "nervous" about getting low, definitely a time to call the doctor. If he feels the need to stay home and monitor himself, tell him to do so.

Keep an eye out on how his sugar levels are, do more blood tests and keep food available for immediate consumption. Good luck and as Dance said, let us know how he is doing!

Dancehawk 2008-06-12 07:09:21 -0500 Report

Most defent call the doctor,

I had a bad reaction to Metapform spelling, sent me to the hospital.
Let us know how he is doing and what doctor said.


Dancehawk 2008-06-12 07:11:37 -0500 Report

You might want to order him some extend bars they stay in the system for 9 hours and help you sleep, keep you stable when exercising, there great I started using them because I went through episodes of waking up at 3 am low sugar and so hungry.


Sam1498 2008-06-12 07:35:22 -0500 Report

Yeah, I have type 2 and get miserably hungry at 3:00AM. If I have a snack you can imagine how I need sleep at 3:00PM…


Dancehawk 2008-06-12 07:55:30 -0500 Report

Sam try the bars,
here is there info and where to get them.
or call 1800 887 2919

My doctor was the one that told me about them.
We got thier sample box which is 15 bars for 15.99 no shipping or handling.
Now I swear by them.
When we go to Baton Rouge it is a hours drive each way for us and I start to crash, so now I eat a bar before going to town.
and it really helps at night no more waking up hungry, i sleep like a baby.

They have chips too have not tried them yet so can't comment on them lol!

But the bars are not bad tasting, personally I love the chocolate one and sec pick is the peanut one hehehehe…berrys not bad either . ok ok there all good lol


Ginetteb 2008-06-11 05:38:24 -0500 Report

I, myself, have never heard of an Insulin reaction. I guess the best thing you can do is call your doctor and explain to him and better still, have your husband explain to him how he feels and the doctor might be able to tell him if it's normal, something to worry about, or if he should revise the dosage with him. You need a medical doctor to help you out I would think. I take insulin and the only reaction I have is that my sugar goes down. Now, if I take too much insulin then my sugar goes down too low and all the side effects attached to a sugar low are there and it's not fun. So your doctor may be able to tell you what is going on. Call him and sooner rather than later.

Next Discussion: New Member »